Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 10, NWS Huntsville, AL

March 30, 2004Cullman County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Mar 30, 2004, 1:28 PM CST for Cullman County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2004, 1:28 PM CST (19:28 UTC)
Expired
Mar 30, 2004, 2:00 PM CST
In force
32 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Cullman County, AL

The radar

The Birmingham radar (KBMX), 107 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 12:15 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-148 m²/s²
0-3 km storm-relative helicity
-171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 12:11 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 30, 12:11 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1211 PM CST TUE MAR 30 2004

.UPDATE...
CONVECTION IS STARTING TO POP. HAVE HAD SEVERAL REPORTS OF HAIL TO
OUR W...AND PEA-SIZED HAIL IN MORGAN COUNTY ALREADY. PER COORD WITH
SURROUNDING OFFICES AND SPC...ZONES WILL BE UPDATED SHORTLY FOR
SEVERE THUNDERSTORM WATCH 39.  --BCC/27
&&

.PREV DISCUSSION...
BROAD LONGWAVE H50 TROUGH CURRENTLY CENTERED ACROSS THE MID MS
VALLEY. WATER VAPOR IMAGARY AND RUC ANALYSIS INDICATING EMBEDDED S/W
ENERGY CONTINUES TO SHEAR SOUTH AND EAST OF THIS MEAN TROUGH...AND
WILL LIKELY BECOME THE MAIN FOCUS FOR SOME SCTD CONVECTIVE PCPN
LATER THIS AFTN.  STILL PROJECTING AFTN TEMPS IN THE MID 60S WITH AT
LEAST PARTIAL SUNSHINE AND A DECENT WESTERLY GRADIENT THROUGH THE
REMAINDER OF THE DAY.  THUS...GIVEN THE STRONG COLD POOL ALOFT WITH
-20C H50 TEMPS...THE RESULATANT LARGE LAPSE RATES AND LOW WET BULB
ZERO HEIGHTS COULD BRING SOME SMALL HAIL WITH ANY CONVECTIVE
ACTIVITY THAT DOES FIRE. AREA 12Z SOUNDINGS ARE QUITE DRY THOUGH...
WHICH MAY LIMIT THE OVERALL PCPN COVERAGE SOMEWHAT.  NONETHELESS...
WILL STICK WITH THE 50 POPS FOR SHOWERS AND ISLTD THUNDER THIS
AFTN.  QUICK UPDATE OUT SHORTLY TO REMOVE MORNING FOG WORDING AND
TWEAK CLOUD WORDING FOR THE AFTERNOON.  --MR
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...SEVERE THUNDERSTORM WATCH 39 ALL COUNTIES UNTIL 00Z/6PM CST.
TN...SEVERE THUNDERSTORM WATCH 39 ALL COUNTIES UNTIL 00Z/6PM CST.
&&
Hazardous weather outlook, Mar 30, 11:30 AM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1130 AM CST TUE MAR 30 2004

ALZ001>010-016-TNZ076-096-097-310330-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1130 AM CST TUE MAR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

AN UPPER LEVEL DISTURBANCE...COUPLED WITH A MARGINALLY UNSTABLE
ATMOSPHERE...WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON.  THE PRIMARY THREAT WITH ANY THUNDERSTORMS THAT DO DEVELOP
WILL BE LARGE HAIL.  STRONG WIND GUSTS UP TO 45 MPH MAY ALSO
ACCOMPANY THESE STORMS.

THE SHOWER AND THUNDERSTORM ACTIVITY SHOULD BEGIN TO DIMINISH SHORTLY
AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AN UNSETTLED WEATHER PATTERN WILL PERSIST THROUGH MUCH OF THE WORK
WEEK...WITH RAIN CHANCES IN THE FORECAST THROUGH FRIDAY. AT THIS
TIME...IT APPEARS THE THE HIGHEST PROBABILITY OF RAIN WILL BE ON
WEDNESDAY. A RETURN TO QUIETER AND MORE SEASONAL CONDITIONS ARE
EXPECTED BY THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED.

MR

In the hours before

Special weather statement, Mar 30, 12:52 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1252 PM CST TUE MAR 30 2004

ALZ003-004-007>010-016-302000-
CULLMAN-DE KALB-FRANKLIN AL-JACKSON-LAWRENCE-MARSHALL-MORGAN-
1252 PM CST TUE MAR 30 2004

...SIGNIFICANT WEATHER ALERT FOR HAIL ALONG AND SOUTH OF THE
TENNESSEE RIVER IN NORTHERN ALABAMA...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND
SOUTH OF A LINE FROM STEVENSON TO RUSSELLVILLE. THE POSSIBILITY OF
HAIL AROUND PEA SIZE THROUGH 200 PM. DANGEROUS LIGHTNING IS POSSIBLE
WITH STRONGER STORMS AND LOCALIZED RAINFALL OF 1/2 INCH. LOCATIONS
AFFECTED THROUGH 2:30 PM WILL INCLUDE PHIL CAMPBELL...DECATUR...
CULLMAN...AND UNION GROVE.

AT 12:45 PM...PEA SIZE HAIL WAS REPORTED NORTH AND NORTHWEST OF THE
HARTSELLE AREA.

WEBER

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 2:04 PM CSTSevere Thunderstorm WarningHUNMarshall41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.